Texas, 2016Damaging Wind in Texas, April 10, 2016
April 10, 2016 · NWS MAF · 1 event in 1 county or zone
An upper trough was moving eastward over California and Arizona, and a dryline was present across the Permian Basin. A surface trough was across the area which also increased lift, and a Pacific front later moved into southeast New Mexico and West Texas sweeping moisture out of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough was moving eastward over California and Arizona, and a dryline was present across the Permian Basin. A surface trough was across the area which also increased lift, and a Pacific front later moved into southeast New Mexico and West Texas sweeping moisture out of the area. These conditions resulted in a shower developing and producing damaging winds at the surface due to evaporational cooling from the dry air present below the cloud base.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 10, 7:23 PM CST, 17 minutes earlier.
Area forecast discussion, Apr 10, 7:23 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
823 PM CDT SUN APR 10 2016
.UPDATE...
Updated forecast to cancel Severe Thunderstorm Watch #78 and
expire the Red Flag Warning.
&&
.DISCUSSION...
Dewpoints across the far northern Permian Basin and Western Low
Rolling Plains this evening have dropped into the 30s, and given
the strongest convection looks to be trending north, have gone
ahead and canceled the Severe Thunderstorm Watch for Dawson,
Borden, and Scurry counties. There could still be some showers and
isolated thunderstorms across the area this evening, which will
shift to the east overnight, though severe weather is not
currently anticipated.
The Red Flag Warning that was in effect for locations along and
south of I-10 has also been allowed to expire, with a loss of
daytime heating and expected recovery in RH values.
&&
.PREV DISCUSSION... /issued 717 PM CDT SUN APR 10 2016/
UPDATE...
Updated grids for the expiration of the High Wind Warning and Wind
Advisory, and also increased PoPs across the Davis Mountains and
Trans Pecos through this evening based on current radar trends.
DISCUSSION...
Wind speeds have decreased below High Wind Warning criteria
across the Guadalupe Mountains, and below Wind Advisory criteria
across the Van Horn/Highway 54 Corridor, the Marfa Plateau, and
the Davis Mountains. Thus, the aforementioned Warning and Advisory
have been allowed to expire.
Current radar trends indicate showers and thunderstorms developing
over the higher terrain of the Davis Mountains and Marfa Plateau,
moving northeastward across the Trans Pecos. Have increased PoPs
across these areas through this evening, though current
expectation is for the coverage and intensity of convection to
gradually decrease with the loss of daytime heating. Stronger
storms will be capable of brief heavy rain, gusty wind, and
perhaps some small hail, generally along and south of the Pecos
River.
PREV DISCUSSION... /issued 511 PM CDT SUN APR 10 2016/
DISCUSSION...
See 00Z Aviation Discussion below.
AVIATION...
VFR conditions will prevail next 24 hours. Gusty SW sfc flow will
ebb after sunset, but pick up again shortly after sunrise Monday,
then begin veering during the afternoon as a cold front
approaches. Forecast soundings suggest convective temps will be
reached INVOF KHOB, spawning a cu field w/base ~ 8 kft agl.
PREV DISCUSSION... /issued 405 PM CDT SUN APR 10 2016/
UPDATE...
Updated forecast to include mention of severe thunderstorms across
far northeastern counties this afternoon and evening, and Severe
Thunderstorm Watch #78.
DISCUSSION...
Thunderstorms have begun to develop to the north of the forecast
area this afternoon, and given ample instability (around 1500
J/kg) across the far northern Permian Basin and Western Low
Rolling Plains and increasing lapse rates progged through this
evening, isolated thunderstorms (some severe) are possible, mainly
across Dawson, Borden, and Scurry counties where a Severe
Thunderstorm Watch has been issued. However, given a current lack
of a surface forcing mechanism, any convection that develops would
likely form along a southward-propagating outflow boundary from
convection to the north. Primary threats with storms that develop
will be large hail and strong winds, as well as locally heavy
rainfall.
PREV DISCUSSION... /issued 139 PM CDT SUN APR 10 2016/
DISCUSSION...
Active pattern with several chances of rain this week. A cut off
low near baja this morning will open up as it swings east today
passing over NM tonight. Then another upper low off the CA coast
Monday will move along the US/Mex border reaching NM Tuesday. A
third and stronger upper low will move down off the NW coast
Thursday reaching the 4 corners region by early Saturday. These
lows may result in rain for the area.
Have a surface trough across the area today with dry conditions to
the west. A Pacific front will overtake the trough and blow
through with a west wind sweeping moisture out of the area. As of
18z still have good low level moisture over the east with dewpts
in the 50s and lower 60s but drier air pushing in from the west
with dewpts in the 20s. A cold front moves through late Monday
with Tuesday being the coolest day of the week with highs in the
60s. Beginning Wednesday temps warm through the end of the week.
Rain chances today limited to the east... have already had some
showers and storms pop up before noon over portions of SE NM and
NW Permian Basin. Have more rain chances later this week.
Nothing in the forecast for Monday but storms return to the
forecast Tuesday and Wednesday... and make a brief appearance late
in the week.
It has been windy today... a High Wind Warning is in effect for
the Guadalupes and a Wind Advisory southward across the Davis
Mtns and Marfa Plateau. Will leave these in effect as speeds may
increase the last few hours of the afternoon.
FIRE WEATHER...
Critical fire weather conditions are developing and spreading
rapidly east this afternoon across southeast New Mexico and west
Texas behind a dryline. Will continue however to confine the Red
Flag Warning to the lower Trans Pecos region and Big Bend due to
the absence of recent rainfall and drier fuels in these areas.
Conditions will improve areawide this evening as winds decrease
and rh/s increase due to nocturnal cooling. Overnight recovery is
expected to be generally fair.
Breezy west to northwest winds will develop again by Monday
afternoon behind a weak cold front. Due to cooler temperatures,
min rh/s are expected to generally remain above 15 percent
areawide so will not issue a Fire Weather Watch but a Fire Danger
Statement would likely be needed.
A cold front will move south into the southeast New Mexico Plains
and northwest Permian Basin late Monday afternoon and bring an
abrupt wind shift to the north and northeast. These winds will
spread south over the rest of the area Monday night and bring
cooler temperatures and generally good rh recovery Tuesday
morning.
Fire weather concerns should return to low on Tuesday as winds
decrease further and min rh/s increase with low level easterly flow
developing.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 55 77 44 66 / 20 0 10 20
Carlsbad 52 77 45 65 / 10 0 10 30
Dryden 60 86 54 74 / 30 0 10 20
Fort Stockton 54 78 47 69 / 20 0 10 20
Guadalupe Pass 45 69 42 60 / 10 0 10 40
Hobbs 50 74 42 64 / 10 0 10 20
Marfa 44 72 39 68 / 20 0 10 20
Midland Intl Airport 55 78 45 67 / 20 0 10 20
Odessa 56 78 46 68 / 20 0 10 20
Wink 53 80 47 70 / 20 0 10 30
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
99/99
Hazardous weather outlook, Apr 10, 7:31 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM CDT SUN APR 10 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
831 PM CDT SUN APR 10 2016 /731 PM MDT SUN APR 10 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS THE
PERMIAN BASIN SOUTHWARD THROUGH THE TRANS PECOS TO THE BIG BEND
AREA. THE THREAT FOR THUNDERSTORMS SHIFTS EAST OVERNIGHT TO THE
EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. BRIEF HEAVY RAIN AND
FREQUENT LIGHTNING ARE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WARM, BREEZY AND DRY CONDITIONS WILL CREATE ELEVATED FIRE WEATHER
CONDITIONS OVER THE TRANS PECOS AND PERMIAN BASIN MONDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Thunderstorm Wind, Midland
- When
- April 10, 7:40 PM CST to 7:41 PM CST
- Where
- Midland County, 4.11 mi E of Midland
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $18,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.000, -102.010
During the evening of April 10, 2016 high winds from a shower affected Greenwood, Texas. A storm survey was conducted the next day on April 11, 2016. The shower was mainly virga (evaporated rain) that resulted in a microburst. A 285 foot tall radio tower used by the City/County of Midland was blown down and a metal power pole was bent near the base. It appeared that the strong winds were still elevated when it affected the radio tower then reached the surface at the location of the power pole. Based on radar imagery and damage, it is estimated that the winds reached between 80 and 100 mph during the event. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in South Atlantic Coastal Waters, April 10, 20163 deaths · 1 event
- Dust Storm in Arkansas, April 10, 20161 death · 14 injured · $300,000 · 5 events
- Flash Flood and Hail in Missouri, April 10 to 11, 2016$450,000 · 2 in hail · 9 events
- Hail in Texas, April 10, 2016$150,000 · 2.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, April 10 to 11, 2016$30,000 · 2.75 in hail · 38 events
- Hail and Damaging Winds in Oklahoma, April 10 to 11, 2016$60,000 · 1.75 in hail · 17 events
- Strong Wind in Louisiana, April 10, 2016$100,000 · 1 event
- Flood and Hail in Kansas, April 10, 2016$50,000 · 1 in hail · 12 events
- Frost and Freeze in Virginia, April 10, 201629 events
- Strong Wind in Tennessee, April 10, 2016$30,000 · 1 event
- Hail and Damaging Wind in Texas, April 10 to 11, 20162.75 in hail · 14 events
- High Surf in Hawaii, April 10 to 12, 201611 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622158.